Purpose of Kick-off
- Build a shared understanding of the project vision and agree what will be delivered within the scope of the project.
- Bond the team as a collaborative unit aligned behind the vision for the project
- Agree the project outcomes – what do you want the project to achieve.
- Prioritise activities and tasks that will deliver the desired outcomes.
- Set expectations around process, consultation, design and delivery and agree a process that can deliver a working product within budget and on schedule.
Agenda for the day
Introductions and team responsibilities – keep it simple
15 minutes – 10:00 – 10:15
Vision – the big picture – brand development and website aims
45 minutes – 10:15 – 11:00 am
- What are the absolute key goals for the project? Why are we persuing this project? (this could be a post-it note exercise – quickly listing all the goals and prioritising them)
- Questions from the team
Structure and technical specification
60-90 minutes – 11:00 – 12:30 pm
Run through the specification documentation and developer questions. Agree on scope of the project – identify functions that may be out of scope or difficult to achieve and define goals. Pin down the site structure. Who is responsible for what, roles and responsibilities? Using Git as a versioning tool etc.
Web design process
15 minutes – 12:30 – 12:45 pm
Wave to outline the design and development process – very briefly – so we can agree on the process to follow.
Could include a very quick project timeline exercise here – draw a horizontal timeline – plot milestones if we know any already and then collectively estimate when those milestones may be reached and what parts of the project need to be completed at those milestones.
30 minutes – 12:45 – 1:15pm
Success Sliders – agreeing what matters most
30 minutes – 1:15 pm – 2.15pm
Deciding what a successful project looks like is often a balancing act between different measures of a job well done. Success Sliders are a simple way for the team to get a shared understanding of the project’s priorities.
Suggested priorities (please amend):
- User experience
Each of the above can have a value ranging from 1-5 but the maximum total is 18. If all were valued equally, their value would be 3 each.
45 minutes – 2:15 pm – 2:45 pm
This exercise lets you quickly and collaboratively turn existing customer insights into memorable characters that can help inform the website design. It helps if you have already got some feedback, site analytics or user case studies or have conducted some stakeholder interviews but if not shared knowledge of the customer base can help inform these personas. Using the template, brainstorm a representative set of users, try to characterise and prioritise personas, think about which groups of users will get the biggest benefit from the revised website. Try to keep to under six personas. When completed rank the personals in order of importance. Consider who your most valuable customers are and who will get the most benefit from the new site.
Content, Content Types and essential pages
15 minutes – 3:00 pm – 3:15 pm
- What are the content types needed for the site? (list)
- How much content will be new?
- Content for wireframing and design?
- Other issues around content?
Information architecture and fast wireframing
30 minutes – 3:15 pm – 3:45 pm
As you have already worked extensively on your content structure, we think the most useful exercise today would be to run a very quick wireframing exercise (using flipchart paper and post-its) to map out how the IA will be structured.
This could include mapping out key landing pages. We are leaving this open-ended so we can decide what would be most useful to achieve.
Impulse testing – design scope
60 minutes – 3:45 pm – 4.30 pm
We will visit a selection of websites that you have indicated you like or think are appropriate along with some selected by us. As a team we will spend a couple of minutes discussing them and you will also be asked to score and record your gut reaction on a score sheet, with 5 being the highest and 1 being the lowest score. This helps us inform the design scope of the new website and makes sure we have a clear understanding of your design personality and needs.
Wrap up and team charter
30 minutes – 4.30 – 5.00 pm
Decide and document how we are going to work together. What are the rules? Agree on actions and next steps. Drawing this up as a team allows us all to work effectively and helpfully together.
- This is still just a kickoff meeting. We are not going to solve everything in one day
- We may need to modify the above exercises so that they work together and don’t overlap any activities already undertaken by you.